My 13yr old spayed pit bull/choc lab w/ mammary cancer has been keeping us up all night whining every 30 mins to go out. Vet says doesnt appear to be in pain, 1 mass looks to ulcerate at any time, could be Cognitive Brain Dysfunction. She's had 2 shots of Depo Medrol in last 2 months, prednisone every 3rd day, (but off that for 2 weeks, since just had another shot) Proneurozone to help stimulate brain function, and we have an antibiotic to start when the area ulcerates. The episodes at night start at the same time, and have been going on for two weeks. Any thoughts, ideas, advice? I cant determine if I need to put her to sleep.
Does she go to the bathroom when she goes out? (Many meds can make a dog urinate more and cause diarrhea)
I can't tell you when to put her down. It's so personal for each dog, owner, and situation. I was lucky enough that my dog "let me know" when he couldn't fight anymore (he arrested at the vet's office). Most have to make the decision for their furry friends though. Does she still have quality of life? Often that is the question that has to be asked and, "if I was in that situation, what would I want".
This is so hard, I know. You have my understanding and sympathy.
utah is right about how difficult it is to know when to end suffering. One great general guideline I use is to think of 3 things that your dog really loves in life that defines who she is. Maybe it's playing with a favorite toy. Maybe it's waiting to bark at the mailman. Whatever it is, you know your dog well enough to know what those things are. When that last thing falls away, it's time.
In your shoes, I think I would insist on at least trying some mild form of pain management. Dogs are so stoic when it comes to pain that it makes it very difficult to determine how bad it is. Since you're dealing with end-stage cancer, I would rather err on the side of providing pain meds even if they may not be necessary. Tramadol would be a good one to start with.
Depo medrol is also a steroid. It's possible the behavior may be related to it, although reactions with depo are generally less than what can happen with predisone.
What a blow to have to deal with such a horrific cancer. You're both in my prayers.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.